A female spayed dachshund/mixed-breed dog was evaluated following ingestion of lamotrigine tablets with subsequent rapid onset of vomiting, diarrhea, and generalized tremoring. On initial examination, the dog was moderately obtunded and nonambulatory with intermittent myoclonus and hyperesthesia. Electrocardiogram revealed sinus tachycardia with prolongation of the QT interval. Intravenous lipid emulsion (ILE) infusion was initiated, with reduction in tremoring and improved patient mentation being noted after ∼20 min of therapy. An elevated cardiac troponin I value measured at 1.02 ng/mL the day after presentation. Serum toxicological assay revealed marked reduction in serum lamotrigine levels following ILE and continued reduction during hospitalization. The dog's clinical signs resolved, corrected QT interval returned to normal, and the patient was discharged 38 hr after presentation. Individual cases of lamotrigine toxicosis have not been fully reported in veterinary literature. This case report documents the rapid onset of clinical signs including neurologic dysfunction, cardiac arrhythmias, and transient corrected QT prolongation. Serial serum concentrations of lamotrigine showed a rapid reduction with ILE therapy and corresponded with clinical recovery, suggesting efficacy of ILE treatment in this case.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of the American Animal Hospital Association|
|State||Published - Jul 1 2020|
ASJC Scopus subject areas
- Small Animals